Skip to Accessibility Tools Skip to Content Skip to Footer

Prednisone: The Good and the Bad

One of my daily medications puts me at greater risk for skin cancer, and another is supposed to decrease my risk. The one decreasing my risk makes sense, but the other would seem to be counterproductive until you know the background.

My story

I had leukemia – acute myeloid leukemia, or AML – before I had skin cancer. Now I no longer have leukemia (knock wood), but I have chronic after-effects that are a disease in themselves. I take prednisone to treat these conditions, but the “miracle drug” has the downside of weakening your immune system. In my case, that means making me vulnerable to squamous cell skin cancers. I have had more of these than I can count.

My dermatologist recommended I take a non-prescription drug, nicotinamide (sometimes referred to as niacinamide) that could cut down on skin cancer risk. It’s hard to know what to do, with everyone recommending this or that, but this comes from a reputable source. According to the Journal of American Health and Drug Benefits, niacinamide can lower the rates of squamous and basal cell skin cancers by 23%.2

I got it first at a health food store and then saw it at my local pharmacy and online.

Now, back to the prednisone

For the leukemia part of the story, I have the rare distinction of having had chemotherapy and a stem cell transplant four times. That’s an apparent record of four stem cell transplants (also called one marrow transplants), as I explained here.

Side effects of transplants are all over the place. One is susceptibility to squamous cell cancers.2 (Sigh.)

My doctor prescribed prednisone after my last transplant, 10 years ago, to treat high liver enzymes. Prednisone also treats my graft vs. host disease (GVHD), a condition in which donor cells attack the recipient.

Mine happened on my skin

It can happen anywhere on the body; mine happens to be on my skin (one of the most common areas for GVHD), though it is not skin cancer. It manifested a couple of years ago with skin that started to tighten in some places – mostly my abdomen – and get bumpy and lumpy in other areas – mostly my things. I have also GVHD in my gut. I got the diagnosis after suffering through three weeks of chronic diarrhea. The short-term use of a steroid got rid of it.

I occasionally ask my doctor if I can get off prednisone. He thinks about it for somewhere between one second and two. Then he says no. He doesn’t want to rock the boat. I can see his point.

Every spot worries me

Most of the time I feel confident that going to the dermatologist every three months will help me keep on top of things. But at other times when I see a spot that looks unusual, I get consumed by worry, thinking it might be melanoma. All this running around to doctors’ appointments can get annoying. But to quote one of my millennial kids, “It is what it is.”

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The SkinCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

  1. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4570055/
  2. https://ashpublications.org/blood/article/113/8/1834/26068/Donor-derived-oral-squamous-cell-carcinoma-after

Comments

Poll